Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 23, 2024, 4:57 AM CST for Blanco County, Burnet County, Llano County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2024, 4:57 AM CST (10:57 UTC)
- Expired
- Jan 23, 2024, 6:00 AM CST
- In force
- 63 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Blanco County, TX, Burnet County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 85 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 5:00 AM CST | HAIL 1.5 | 1 Sse Horseshoe Bay, TX | Picture of hail up to ping pong ball size. Relayed by KXAN meteorologist from a viewer. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 11.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 415 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316 WUUS54 KEWX 231057 SVREWX TXC031-053-299-231200- /O.NEW.KEWX.SV.W.0002.240123T1057Z-240123T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 457 AM CST Tue Jan 23 2024 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... North central Blanco County in south central Texas... Southeastern Llano County in south central Texas... Central Burnet County in south central Texas... * Until 600 AM CST. * At 457 AM CST, a severe thunderstorm was located over Horseshoe Bay, or near Marble Falls, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Burnet, Marble Falls, Kingsland, Bertram, Round Mountain, Granite Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State Park, Oatmeal, Lake Victor, Mahomet, Sunnylane, Longhorn Cavern State Park, Joppa, Shady Grove, Cottonwood Shores, and Sunrise Beach Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Lake LBJ, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3041 9835 3052 9851 3099 9821 3082 9793 TIME...MOT...LOC 1057Z 219DEG 26KT 3054 9838 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ PLATT
4 follow-up statements
541
WWUS54 KEWX 231105
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
505 AM CST Tue Jan 23 2024
TXC031-231115-
/O.CAN.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Blanco TX-
505 AM CST Tue Jan 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BLANCO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3047 9829 3056 9849 3099 9821 3082 9793
TIME...MOT...LOC 1105Z 219DEG 26KT 3059 9834
$$
TXC053-299-231200-
/O.CON.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Llano TX-Burnet TX-
505 AM CST Tue Jan 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR SOUTHEASTERN LLANO AND CENTRAL BURNET COUNTIES...
At 505 AM CST, a severe thunderstorm was located over Granite Shoals,
or near Marble Falls, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Granite Shoals, Horseshoe
Bay, Meadowlakes, Highland Haven, Inks Lake State Park, Oatmeal, Lake
Victor, Mahomet, Sunnylane, Longhorn Cavern State Park, Joppa, Shady
Grove, Cottonwood Shores, and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake LBJ, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3047 9829 3056 9849 3099 9821 3082 9793
TIME...MOT...LOC 1105Z 219DEG 26KT 3059 9834
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
PLATT841
WWUS54 KEWX 231117
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
517 AM CST Tue Jan 23 2024
TXC299-231126-
/O.CAN.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Llano TX-
517 AM CST Tue Jan 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LLANO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3050 9826 3065 9841 3099 9821 3082 9793
TIME...MOT...LOC 1116Z 221DEG 25KT 3063 9828
$$
TXC053-231200-
/O.CON.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Burnet TX-
517 AM CST Tue Jan 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR CENTRAL BURNET COUNTY...
At 516 AM CST, a severe thunderstorm was located near Marble Falls,
moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Burnet, Marble Falls, Bertram, Granite Shoals, Meadowlakes, Oatmeal,
Lake Victor, Mahomet, Sunnylane, Longhorn Cavern State Park, Joppa,
Shady Grove, Inks Lake State Park, Cottonwood Shores and U.S.
Highway 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3050 9826 3065 9841 3099 9821 3082 9793
TIME...MOT...LOC 1116Z 221DEG 25KT 3063 9828
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
PLATT178 WWUS54 KEWX 231138 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 538 AM CST Tue Jan 23 2024 TXC053-231200- /O.CON.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/ Burnet TX- 538 AM CST Tue Jan 23 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST FOR CENTRAL BURNET COUNTY... At 537 AM CST, a severe thunderstorm was located near Burnet, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Burnet, Bertram, Lake Victor, Mahomet, Sunnylane, Joppa, Oatmeal, and Shady Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3063 9815 3073 9832 3099 9821 3082 9793 TIME...MOT...LOC 1137Z 219DEG 25KT 3074 9817 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ PLATT
495
WWUS54 KEWX 231158
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
558 AM CST Tue Jan 23 2024
TXC053-231207-
/O.EXP.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Burnet TX-
558 AM CST Tue Jan 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURNET COUNTY WILL
EXPIRE AT 600 AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
LAT...LON 3063 9815 3073 9832 3099 9821 3082 9793
TIME...MOT...LOC 1157Z 219DEG 26KT 3085 9807
$$
PLATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:23 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 23, 3:23 AM CST, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 323 AM CST Tue Jan 23 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Wednesday) Issued at 258 AM CST Tue Jan 23 2024 Regional radar imagery depicts widely scattered showers early this morning over the EWX CWA, with more activity expected to develop in the next couple of hours. Another shortwave embedded within the 500mb flow is currently located over the Big Bend of Texas and will slide eastward through the morning to early afternoon hours. This will fuel widespread rain development along with some embedded thunderstorms through the morning into early afternoon, generally north of I-10. The latest Excessive Rainfall Outlook from WPC places most locations along and east of I-35 within a Slight risk or level 2 of 4 risk for Tuesday. Locally heavy rainfall rates of 1-2" per hour are possible, especially given anomalously high PWATs for late January, and a highly saturated atmospheric profile. Due to already saturated soils over the eastern 1/2 of the CWA from last night's rainfall, flash flooding is certainly a concern moving forward as any additional rainfall will quickly begin to runoff. We should see another lull Tuesday afternoon and perhaps even see temperatures warm into the 60s for most of the area. Tuesday night into Wednesday morning, expect yet another round of locally heavy rainfall, this time shifted further east and south. The latest 00Z HREF and 00Z guidance indicates yet another shortwave will swing through South Central Texas, and with PWATs in excess of 1.5" over the Coastal Plains, locally heavy rainfall that could lead to flash flooding is a concern. While our confidence in heavy rain is relatively high, these time frames are still a bit iffy as large scale southwest flow aloft in a slowly progressing mid-level regime can make it tricky to pinpoint when the heaviest rain will fall. WPC has a Marginal ERO (level 1 of 4) for the I-35 corridor and points eastward, and a Slight ERO (level 2 of 4) for a sliver of the Coastal Plains. Additional rainfall totals of 1-3" are possible in these areas through Wednesday. In any matter, we'll take what we can get given how badly this rainfall is needed. A good old fashioned soaking will go a long way towards alleviating long term drought issues. && .LONG TERM... (Wednesday night through Monday) Issued at 258 AM CST Tue Jan 23 2024 A strong shortwave trough will be in the process of moving through south central Texas Wednesday night into early Thursday morning. This will keep rain chances limited to areas generally along and east of I-35. With the stronger forcing expected to remain to our east, the chance for locally heavy rainfall is also expected to focus across southeast Texas. Most areas should remain dry on Thursday as cloud cover gradually decreases from west to east. We did opt to keep a low chance for convection in the coastal plains Thursday morning, but this may need to be removed in subsequent forecasts. Afternoon highs should peak in the lower 70s along the Rio Grande to the upper 60s in the coastal plains and Highway 77 corridor. Another shortwave trough approaches from the west on Friday and with medium range models showing the stronger lift mostly north of our region, we will keep rain chances fairly low (20-30%) and generally confined to the Hill Country eastward through the I-35 corridor and into the coastal plains. A cold front moves in from the northwest late Friday night into early Saturday morning, with a dry period expected for the upcoming weekend into early next week. Temperatures on Saturday should remain several degrees above climatological normals, then trend downward close to normal for Sunday and Monday. Expect highs mainly in the 60s along with lows in the mid 30s to lower 40s. && .AVIATION... (06Z TAFS) Issued at 1033 PM CST Mon Jan 22 2024 Low ceilings and areas of fog will be seen for much of the TAF period at all sites. LIFR ceilings and areas of fog have already developed in the eastern half of South Central Texas including the I-35 corridor. Ceilings will continue to expand westward overnight reaching DRT near 10Z. Dense fog is likely across the I-35 corridor, with IFR visibility forecast at DRT. Showers will expand in coverage overnight into Tuesday morning, with embedded thunderstorms possible at times. While visibility will likely improve at all sites late morning or early afternoon tomorrow, LIFR to IFR ceilings remain through the afternoon at I-35 sites. DRT may reach VFR near 21Z. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 53 61 49 / 90 70 60 20 Austin Bergstrom Intl Airport 64 54 63 47 / 90 80 60 30 New Braunfels Muni Airport 66 57 65 52 / 90 80 60 30 Burnet Muni Airport 61 50 60 46 / 90 70 40 10 Del Rio Intl Airport 68 53 72 47 / 70 50 10 10 Georgetown Muni Airport 61 52 60 47 / 100 70 50 20 Hondo Muni Airport 66 56 69 47 / 80 70 40 20 San Marcos Muni Airport 65 55 64 49 / 90 80 60 30 La Grange - Fayette Regional 68 59 65 52 / 90 80 80 40 San Antonio Intl Airport 66 57 66 50 / 90 80 50 30 Stinson Muni Airport 67 59 68 52 / 80 80 50 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM CST this morning for Atascosa- Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette- Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca- Lee-Llano-Medina-Travis-Williamson-Wilson. && Short-Term...MMM Long-Term...Platt Aviation...MMM
Hazardous weather outlook, Jan 23, 3:32 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 332 AM CST Tue Jan 23 2024 TXZ171>173-183>194-202>209-217>225-228-240945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 332 AM CST Tue Jan 23 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Dense Fog Advisory is in effect through 10 AM Tuesday across the Hill Country, I-35 Corridor, and Coastal Prairies of South Central Texas. Areas of dense fog could lower visibilities to less than 1/4 mile. A Marginal risk (Level 1 of 5) for severe weather exists Tuesday mainly for areas along and east of Interstate 35. The main severe weather threats would be strong winds and large hail. There is a Marginal to Slight risk (Level 1 to 2 out of 4) for heavy rainfall resulting in potential flooding on Tuesday from the Hill Country through the Interstate 35 corridor and the Coastal Plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Marginal risk (Level 1 of 5) for severe weather exists Wednesday for a small portion of the Coastal Plains. The main severe weather threats would be strong winds and large hail. There is a Marginal to Slight risk (Level 1 to 2 out of 4) for heavy rainfall resulting in potential flooding on Wednesday for the Coastal Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 23, 4:42 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 AM CST Tue Jan 23 2024
TXZ171-172-190-231130-
Blanco TX-Llano TX-Burnet TX-
442 AM CST Tue Jan 23 2024
...A strong thunderstorm will impact portions of northwestern Blanco,
southeastern Llano and southwestern Burnet Counties through 530 AM
CST...
At 441 AM CST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Bay, or near Round Mountain, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Round Mountain, Granite Shoals,
Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State Park,
Blowout, Sandy, Longhorn Cavern State Park, Cottonwood Shores, and
Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3032 9850 3046 9859 3081 9833 3064 9807
TIME...MOT...LOC 1041Z 218DEG 27KT 3048 9845
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:41 PM CST | Dense Fog Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 24 more | 13 hr |
| Jan 23, 4:42 AM CST | Special Weather Statement | EWX | Burnet | 48 min |
| Jan 23, 10:02 AM CST | Dense Fog Advisory | EWX | Bandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 13 more | 118 min |
| Jan 23, 4:08 PM CST | Areal Flood Advisory | EWX | Fayette | 3 hr |
| Jan 23, 5:34 PM CST | Areal Flood Advisory | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.